logoThe People's Perspective on Medicine

Metformin

Overview

Glucophage is a relatively recent diabetes medicine in the U.S., although it has been available in other countries for over a decade. It is prescribed to people with NIDDM, or “adult onset” diabetes.

Although it lowers blood sugar both right after meals and between meals, it works differently from most other diabetes pills.

It improves the body’s response to insulin and reduces the liver’s output of sugar. It also lowers blood fats somewhat, and it is hoped this will reduce the risk of heart disease.

Glucophage may be used alone or in combination with other diabetes pills.

Side Effects and Interactions

The most common side effects of Glucophage are digestive: loss of appetite, nausea or diarrhea. These may fade with time. Rash, flatulence, and a metallic taste have also been reported.

One rare but serious adverse effect may occur when a person has kidney problems or becomes dehydrated. Lactic acid may build up in the bloodstream and lead to dangerous consequences. Contact your doctor promptly if you feel ill, with muscle aches, trouble breathing, stomach pain and drowsiness. Blood tests will determine if lactic acidosis has developed. This is a medical emergency.

If Glucophage seems to be losing its effectiveness for controlling blood sugar, discuss the situation with your doctor.

Furosemide (Lasix) can increase blood levels of Glucophage, while levels of furosemide may be lower than expected. Nifedipine (Adalat, Procardia) can also boost Glucophage levels modestly, while cimetidine (Tagamet) can raise Glucophage levels substantially.

Other drugs, including Lanoxin (digoxin), quinidine and Zantac (ranitidine), might theoretically increase Glucophage blood levels but no interactions have been reported yet.

Medications such as cortisone or estrogen that tend to raise blood sugar may interfere with the effectiveness of Glucophage. Check with your physician and pharmacist regarding potential interactions of Glucophage with any other drugs or herbs you take.

Special Precautions

People with poor kidney function may need lower doses of Glucophage to avoid a dangerous build-up of the drug. Older people may also need dosage adjustments so that they take the minimum possible dose that controls blood sugar. Periodic monitoring of kidney function is essential.

Glucophage should be stopped temporarily before surgery or any x-ray procedure using iodinated contrast media (“dye”). Ask your doctor for specific instructions.

Taking the Medicine

Glucophage is usually taken with meals, twice a day. It works best in patients following a sensible diet for diabetes. Excessive alcohol intake can increase the potential for a serious reaction and should be avoided by people taking Glucophage.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.5- 20 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Managing Diabetes
$1.99

Research on the pros and cons of the various medicines used to lower blood sugar and a wealth of details on non-drug approaches such as diet, supplements and special foods.

Managing Diabetes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing
10
comments (128 total)
Comments
Add your comment

Lately I’ve been reading about Metformin being considered as a possible cure for certain types of cancer. What is the real science concerning this possible connection?

I’m 57 years old and just diagnosed with diabetes 2 doctor put me on metformin which brings me to my 1st question why would he give me metformin if I have congestive heart failure.. Has me taking 500 me morning n night I’ve never felt more lethargic in my life. So out of energy I could barely walk. Actually felt like I was during like. I did with chef.. Doctor tells me to just ride it out. He can pound sand it’s time for me to get a new doctor

I have been taking this Metformin for about a week now. I’m stopping. Twice a day 500mg. No More. I would rather be in spinal cord pain than feel like this. It’s the same feeling I had on a good day when I was on chemo. This isn’t living. I feel horrible. Legs and arms feel like a hundred pounds each, and the headache won’t go away. I won’t even start with the gastro issue. I’m done. The VA Dr will probably have a fit, but it’s my life. I will get on a bike indoors and lose weight and stick to a strict diet. Alcohol isn’t an issue, I don’t drink at all. This stuff is really obviously terrible for more people that they lead on to. I was told it has been around for ages. Good I hope it helped people. Just won’t be helping this one. I swore I wouldn’t live “feeling like crap” every day ever again. I meant it. I haven’t left the house in 5 days! Good luck to all

I began taking Metformin 500 mg not for diabetes but for alternative cancer prevention. A few days after starting I got a yeast infection… I thought this was odd as I haven’t had one of those in decades. I treated with over the counter–felt better–on week 2 I got that familiar pain of a urinary tract infection. During week 2 began to to feel my limbs heavy and numb and tingly. I also started having frightening heart palpitations and chest pressure. I almost went to the ER this weekend. I became so frightened with the muscle pain and numbness. PS I am a fit, 48 year old woman who works out regularly.

How long does it take for Metformin to leave the system? Taking Metformin 1000 mg Bid.
Before going into hospital and taking Metformin had bouts of diarrhea. While in hospital was put on insulin and had no diarrhea. On discharge 2 days ago was put back on Metformin and diarrhea resumed. Any suggestions?

Metformin is eliminated from the body by the kidneys and has a half-life of 6 hours, meaning that roughly 94% of the drug is removed from the body in 24 hours.

On 2000 metformin a day at night after dinner.
I have been on this dose for 3 weeks and the last 4 days have been sitting in rest room with servere gastro. Is this common? please help.

Try limiting carbs and sugars. Also avoid alcohol.

Does anyone have urine leakage with metformin?

Absolutely DID NOT work for me. 500mg dose 1x per day, taken at lunch, completely wiped me out. So exhausted that I could not get through my day at all. I work two jobs, so this was a complete disaster. My arms and legs felt weak, shakey, like rubber; without any strength at all. My mind would not think of things, and tasks like making a grocery list took me much longer because the thoughts wouldn’t work. I felt drugged and drunk. Blood sugars always tested okay. All I wanted to do is sleep.
It DID bring my blood sugars right where they were supposed to be, but at what price?? I couldn’t keep taking it. Why does a medicine that works so well on my sugars have to make me feel so awful? It isn’t fair.

Take it at bedtime? The first month I was exhausted also.

I would say everyone on med should stop their meds and adjust diet and exercise. I get the same results with or without med, but everyone is different.

I am 66….been on Metformin ER for over 1 year…..having terrible cramping and loose watery stools for over 2 weeks now….my numbers are in good range…in fact….I was told I was pre-diabetic and numbers were only 6.8-7.0…….now I am a little below that and they say I am managing it fine now.
However…since on Metformin ER….nothing but problems…..gastro, tiredness (which they tested my thyroid and I am on 150mcg dosage)…and now these terrible stomach pains and diarrhea….what to do…I want to quit the meds……what to do….anyone!?

* Be nice, and don't over share. View comment policy^